Pediatric Nurse Pharmacology and Medication Administration Flashcards
7 cards from real Pediatric Nurse Exam practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 7 Pediatric Nurse Pharmacology and Medication Administration flashcards as text
A nurse is administering vancomycin IV to a child and notices flushing, erythema, and hypotension developing during the infusion. What is the most likely cause?
Answer: Red man syndrome from too-rapid infusion
Red man syndrome is a histamine-related reaction caused by rapid vancomycin infusion, characterized by flushing and hypotension.
A 2-year-old is prescribed oral metronidazole for a Clostridium difficile infection. Which food should the parents be counseled to avoid during treatment?
Answer: Foods containing alcohol or alcohol-based sauces
Metronidazole causes a disulfiram-like reaction when combined with alcohol, resulting in nausea, vomiting, and flushing.
Which calculation method uses body surface area to determine pediatric drug doses?
Answer: West nomogram or BSA formula
Body surface area (BSA) calculated via the West nomogram is considered the most accurate method for pediatric dose calculation.
A neonatal nurse is preparing to give IV phenytoin. Which finding represents an absolute contraindication to IV phenytoin in neonates?
Answer: Phenytoin should not be given IV to neonates; fosphenytoin or phenobarbital are preferred
IV phenytoin contains propylene glycol, which is toxic to neonates; fosphenytoin or phenobarbital are the safer alternatives.
A school-age child is receiving chemotherapy and develops a fever of 38.5°C. The nurse should anticipate which priority action?
Answer: Obtain blood cultures and prepare for broad-spectrum antibiotic administration
Febrile neutropenia in oncology patients is a medical emergency requiring prompt cultures and empiric antibiotics.
A nurse is educating parents on how to use an epinephrine auto-injector (EpiPen Jr) for their child with anaphylaxis. Which instruction is correct?
Answer: Inject into the outer mid-thigh, hold for 10 seconds, and call 911 immediately after
The outer thigh is the correct injection site for the auto-injector; 911 should be called immediately because epinephrine is temporary.
A preterm infant is receiving caffeine citrate for apnea of prematurity. Which finding indicates a therapeutic response?
Answer: Decreased frequency of apneic episodes
Caffeine citrate stimulates the respiratory center, so a reduction in apneic episodes is the expected therapeutic outcome.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- pncb.org — Renewal, score validity, test delivery, test dates, exam format, passing score, score release, time limit, fees, retake fee · verified Nov 2026